[Skip to Content]
[Skip to Content Landing]
Article
November 25, 1983

Withdrawal After Substitution of a Short-Acting for a Long-Acting Benzodiazepine

Author Affiliations

From the Departments of Psychiatry, Fairfax Hospital, Falls Church, Va, and Georgetown University School of Medicine, Washington, DC (Drs Conell and Berlin): and the Psychiatric Unit, Mary Washington Hospital, Fredericksburg, Va (Dr Conell).

JAMA. 1983;250(20):2838-2840. doi:10.1001/jama.1983.03340200072033
Abstract

A withdrawal syndrome occurred in two patients after substitution of a short-acting benzodiazepine for a long-acting benzodiazepine. Both patients had used long-acting benzodiazepines on a daily basis for many years. In one case, oxazepam was substituted for diazepam, and in the other, temazepam was substituted for flurazepam hydrochloride. In both cases the short-acting benzodiazepine was substituted in a once-daily dosage. Withdrawal symptoms followed and persisted for at least one month. Relative advantages and disadvantages of short-acting and long-acting benzodiazepines are discussed.

(JAMA 1983;250:2838-2840)

×